Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 110, NWS Tucson, AZ

August 21, 2006Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 21, 2006, 11:39 AM MST for Santa Cruz County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2006, 11:39 AM MST (18:39 UTC)
Expired
Aug 21, 2006, 12:15 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:20 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 21, 9:20 AM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 AM MST MON AUG 21 2006

.SYNOPSIS...WITH A MOIST SOUTHERLY FLOW IN PLACE OVER THE AREA...A
MORE ACTIVE THUNDERSTORM PATTERN IS DEVELOPING FOR THIS WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY ALONG WITH MORNING UPPER AIR PLOTS
SHOWED SOUTHERLY FLOW OVER ARIZONA BETWEEN THE SUBTROPICAL HIGH OVER
EAST TEXAS AND AN INVERTED TROF OVER BAJA/GULF OF CALIFORNIA. THERE
IS ALSO A WEAK MID-LEVEL TROF BETWEEN TUCSON AND CHIHUAHUA MEXICO.
12Z TUCSON SOUNDING A BIT MORE MOIST/UNSTABLE ALONG WITH DEEP
EASTERLY FLOW UP TO 20K FEET. THIS WILL ALLOW MOUNTAIN STORMS TO GET
OUT INTO THE VALLEYS AND ALSO OUT INTO THE LOW DESERTS TONIGHT.
CURRENT FORECAST OK FOR THIS AFTERNOON BUT WILL CONTEMPLATE MAKING
SOME CHANGES IN AREAL COVERAGE TONIGHT IN AFTERNOON PACKAGE AS I
BELIEVE THAT WE WILL SEE SOME ACTIVITY OUT THERE THAT WAS WE
CURRENTLY HAVE FORECAST.

THE REST OF THE WEEK IS VERY COMPLEX WITH POSSIBLE INTRUSION OF DRY
AIR TOMORROW...WHICH WILL CUT DOWN THUNDERSTORM COVERAGE...AND THEN
POSSIBLE RETURN TO DEEPER MOISTURE LATER IN THE WEEK ASSOCIATED WITH
POSSIBLE TROPICAL SYSTEM THAT MIGHT POSSIBLY BE MOVING WEST OF BAJA.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 21, 10:19 AM MST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1019 AM MST MON AUG 21 2006

AZZ019-029>035-221730-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1019 AM MST MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER DISTURBANCE LOCATED OVER SOUTH CENTRAL SONORA MEXICO THIS
MORNING WILL MAKE ITS WAY NORTH DURING THE DAY AND INTO SOUTHERN
ARIZONA BY LATE THIS AFTERNOON AND EVENING. THE COMBINATION OF THIS
FEATURE...A WEAKNESS IN THE FLOW IN THE MIDDLE LEVELS OF THE
ATMOSPHERE...AND A MORE MOIST AND UNSTABLE AIRMASS OVER SOUTHEAST
ARIZONA WILL RESULT IN AN INCREASE IN SHOWER AND THUNDERSTORM
ACTIVITY THIS AFTERNOON AND TONIGHT.

THE SLOW MOTION OF THE STORMS WILL ELEVATE THE RISK THAT THEY
WILL PRODUCE VERY HEAVY RAINFALL...RESULTING IN LOCALIZED FLASH
FLOODING. AN ISOLATED WET DOWNBURST IS ALSO POSSIBLE WITH DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WEATHER THIS WEEK WILL REMAIN RELATIVELY ACTIVE WITH DAY-TO-
DAY VARIABILITY OF THUNDERSTORM COVERAGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:10 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz35 min
Aug 21, 1:45 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Aug 21, 2:38 PM MSTSevere Thunderstorm WarningTWCPima37 min
Aug 21, 3:05 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 21, 3:12 PM MSTSevere Thunderstorm WarningTWCPima33 min
Aug 21, 4:44 PM MSTFlash Flood WarningTWCCochise61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.